Hail, Clarke
- When
- May 19, 2:57 PM CST
- Where
- Clarke County, 1.25 mi WSW of Osceola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -93.800
A warm front lifted out of Missouri and into Iowa in the late afternoon, with convection continuing through the evening. Instability of around 1000 J/kg of MLCAPE and effective shear values of 30-40 kts were sufficient to produce hail up to golf ball sized as they moved north along the I-80 corridor.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted out of Missouri and into Iowa in the late afternoon, with convection continuing through the evening. Instability of around 1000 J/kg of MLCAPE and effective shear values of 30-40 kts were sufficient to produce hail up to golf ball sized as they moved north along the I-80 corridor. Later that evening storms grew upscale but diminished in strength. Several personal weather stations then reported gusts of 60-65+ mph on the dry side of stratiform, non thunderstorm, rain areas. This was likely due to evaporative processes along the edge of the precipitation areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 1:54 PM CST, 1 hour 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Mon May 19 2025 .KEY MESSAGES... - Scattered severe storms are forecast late this afternoon until midnight with the highest risk over southwest into south central Iowa. The main hazard is large hail with a secondary hazard being gusty, thunderstorms winds. - Localized flash flooding potential highest tonight into Tuesday morning, particularly over urban areas. Within river bank rises are expected with widespread rainfall totals through late Tuesday ranging from 1 (western Iowa) to 3 inches (south central/ southeastern Iowa). Locally higher amounts up to around 5 inches are possible. - Breezy to windy tonight into Tuesday && .DISCUSSION... Issued at 254 PM CDT Mon May 19 2025 Morning showers and storms have pushed well east of the area leaving behind some sunshine over parts of eastern Iowa, but a generally cloud filled sky over western into central Iowa per GOES-East Day Cloud Phase Distinction RGB. The residual and current warm fronts are to the south of Iowa, though some low level moisture with dewpoints into the 60s are into the southwestern part of the state. Surface winds have been blustery with sustained winds sporadically - both temporally and spatially - reaching advisory criteria with wind gusts of 25 to 40 mph common. A few showers have been bubbling at times over our forecast area, but overall we are rain free. Farther to the west, thunderstorms have developed over eastern Nebraska where SPC mesoanalysis shows uncapped surface based instability (SBCAPE) of 1500 J/kg and very favorable effective shear values over 50 knots. To our southwest, storms have also developed along the Kansas/Missouri line, but these are likely elevated storms due to inhibition and the stable layer, which is preventing realization of the high effective shear and surface instability values. Over Iowa, SBCAPE has been building to around 1000 J/kg over the southwest corner and forecast soundings show upwards of 500 J/kg of SBCAPE at CSQ; however, with the cloud cover and easterly flow, the stable layer is providing quite a bit of inhibition. While there is a very low chance of surface based storms over our southwestern forecast area if inhibition can be overcome by any clearing and/or cooling of the elevated warm layer, we are generally expecting elevated storms. Much of our storm activity is expected to arrive from storms that move out of northern Missouri or up out of northeastern Kansas/far southeastern Nebraska. These are forecast to reach our southwestern forecast area between around 4pm and 6pm, and then will spread northeastward into the rest of southern and central Iowa with some degree of fill in of scattered showers and storms farther north and northwest in the state. While storms will be elevated, MUCAPE values over 1000 J/kg and effective shear of 30 to 40 knots will allow for initial storm organization with the main hazard being large hail and a secondary hazard of gusty, thunderstorm winds. Forecast soundings show instability waning into tonight and effective shear also weakens as the upper low approaches and the speed shear lessens. This will largely if not completely end any severe risk by midnight with the concerns transitioning to hydrology and monitoring for flash flooding. On this front, the NAEFS and ECMWF 850mb specific humidity percentiles remain above seasonal levels tonight at between the 90th and 97.5th percentile with between around 1.5 inches over southern Iowa to around 1 inch over northern Iowa. Warm cloud depths do increase up to 3500m and 850-300mb winds slow down to between 10 and 20 knots this evening through Tuesday morning. These point to a favorable setup for efficient rainfall processes and/or prolonged residence time of heavy rainfall. 24 hour rainfall from now through midday Tuesday from the National Blend of Models shows the interquartile range of additional rainfall between 0.75 inches to 1.75 inches at the lower end (25th percentile) to 2 to 3 inches at the upper end (75th percentile). Deterministic models show the highest QPF values over southern into perhaps parts of central Iowa of 3 to 6 inches over the next 24 hours. Past two runs of the HREF localized probability matched mean show 1.5 to 3 inches with max values of 3 to 5 inches over roughly the same area. While it's not possible to pinpoint the maximums, current forecast across most of our forecast area is 1.5 to 3 inches. Rainfall since last night has averaged generally from half an inch to an inch with the highest amounts along our southern tier of counties and then along and west of Highway 169 with amounts over an inch farther into far western Iowa. Larger rivers have shown little if any responses with responses on smaller streams generally minor. So, overall the rainfall so far hasn't greatly changed the antecedent dry conditions. USGS streamflow is showing below normal over the southern Iowa basins with a mixture of normal to below normal streamflow over central and northern Iowa. As for flash flood guidance (FFG), 1 hour FFG values range from 1.75 inches over northern Iowa to around 2.5 inches over southern Iowa with 6 hour FFG values ranging from 2.75 inches over northern Iowa to around 4 inches over southern Iowa. Flash flooding concerns continue to be highest over urban centers, including the Des Moines metro. If rainfall of a few to several inches falls over a given basin in a short period of time, this could cause flash flooding issues and urban stream rises. As for river responses, latest QPF ensemble hydrographs based on best estimate rainfall and experimental Hydrologic Ensemble Forecasting Service (HEFS) at 50% or even 30% chance of exceedance show within bank rises. Therefore, that is the overall expectation on gaged streams and rivers that river flooding would be isolated at worst. The intensity of rainfall will lessen through the day Tuesday with scattered showers and storms lifting largely northeast and north through the day as the upper low moves over the state. It will be a cloudy, chilly, and breezy day otherwise. This upper low and lingering forcing will keep a good deal of clouds over a big part of the state with scattered to spotty showers over northern into perhaps central Iowa Wednesday into Thursday with coverage decreasing through this period. Conditions will remain cool with highs in the 50s to low 60s on these days with warm conditions by Friday. A shortwave trough will approach from the northwest on Friday with shower and storm chances returning to at least western Iowa by Friday night into Saturday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 139 PM CDT Mon May 19 2025 Messy aviation period with low ceilings and impacts from showers and storms leads to a medium confidence forecast. The highest confidence in the forecast is the broad scale winds, which will be quite blustery with gusts of 25 to 35 knots common. While there are spotty showers this afternoon, much of the focus for any prevailing SHRA/TSRA starts late this afternoon into tonight. Thunder mentions - either prevailing TSRA or PROB30 groups - has been confined until 5 to 9z at the terminals with just showers thereafter due to too low of confidence in any thunder occurring. Lingering showers will wane over southern Iowa Tuesday morning but low ceilings of mainly IFR will prevail until the end of the period. Finally, low level wind shear is possible tonight at MCW/ALO, but was borderline at this issuance so kept out any mention. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 721 AM CDT Mon May 19 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201230- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 721 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will linger this morning, with a few storms possibly becoming severe with the main threat being gusty winds. This afternoon and evening will see additional chances for showers and storms, with the potential for severe weather over southwest and central Iowa. The primary severe weather hazards are large hail, damaging winds, and heavy rain, although a few tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and storms will continue into Tuesday morning. Heavy rainfall will be the primary concern for the day, as ponding and localized flash flooding are possible mainly in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight.
Special Weather Statement National Weather Service Des Moines IA 1011 AM CDT Mon May 19 2025 IAZ006-007-016-017-025-026-036-191715- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, and Webster City 1011 AM CDT Mon May 19 2025 ...Gusty Winds Near and Behind Showers and Storms Over Parts of North Central Iowa This Morning... WHAT...Strong, gusty winds of 40 to 50 mph near and behind the showers and storms as they move off to the northeast this morning. WHERE...Portions of north central Iowa, including I-35 from the Hamilton Story County line to the Minnesota border. WHEN...Now until noon. IMPACTS...Loose, unsecured objects such as trash cans and lawn furniture may be blown around. High profile vehicles may be impacted by these stronger winds, particularly on north south roads. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building.
Preliminary Local Storm Report
National Weather Service Des Moines IA
209 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM Non-Tstm Wnd Gst 2 WNW Gruver 43.41N 94.75W
05/19/2025 M53 MPH Emmet IA Official NWS Obs
ASOS at Estherville Airport. Emmet Co EMA
also reported a few farm outbuildings and
trees sustained damage.
&&
CAHThe Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
15 hail, 3 high wind. Local standard time, as filed.
Delayed report, time estimated by radar.
Report relayed by broadcast media. Delayed report, time estimated by radar.
Report relayed by broadcast media. Delayed report, time estimated by radar.
Delayed report, time estimated by radar.
Report via mping.
Report via mping.
Report via mping.
Report relayed by broadcast media. Delayed report, time estimated by radar.
Mostly small hail with a few stones up to quarter sized.
Delayed report, time estimated by radar.
Pea to nickel sized hail with a few stones up to quarter sized.
Two personal weather stations recorded gusts of 59 to 66 mph on the edge of a stratiform rain area.
A personal weather station recorded a gust of 58 mph on the edge of a stratiform rain area.
Three personal weather stations recorded gusts of 59 to 66 mph on the edge of a stratiform rain area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253685, 1253686, 1253687, 1253689, 1253688, 1253690, 1253691, 1253692, 1253693, 1253694, 1253695, 1253696, 1253697, 1253698, 1253699, 1253861, 1253862, 1253863.